Alert archive / Missouri / Flash Flood Warnings in 1996
Flash Flood Warning 5, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 5, 1996, 9:43 AM CDT for Benton County, Camden County, Morgan County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 5, 1996, 9:43 AM CDT (14:43 UTC)
- Expired
- May 5, 1996, 3:45 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Benton County, MO, Camden County, MO, Morgan County, MO
The radar
The Springfield radar (KSGF), 119 km from the middle of the area, began a volume at 14:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 2.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1814 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 803 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 051444 FFWSGF MOC015-029-125-131-141-052045- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 943 AM CDT SUN MAY 5 1996 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 345 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN CENTRAL MISSOURI ...BENTON COUNTY...CAMDEN COUNTY...MARIES COUNTY ...MILLER COUNTY...MORGAN COUNTY AT 942 AM CDT WEATHER SERVICE RADAR IN SPRINGFIELD INDICATED A LARGE AREA OF SHOWERS AND THUNDERSTORMS OVER CENTRAL MISSOURI. RADAR ESTIMATED RAINFALL OF ONE TO THREE INCHES SINCE 700 AM. THIS WILL LIKELY RESULT IN FLOODING THE REST OF THIS MORNING...ESPECIALLY FLOOD PRONE AND URBAN AREAS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING RSTREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. SS/MS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 5, 9:19 AM CDT, 24 minutes earlier.
Area forecast discussion, May 5, 9:19 AM CDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 920 AM CDT SUN MAY 5 1996 SGF 12Z SOUNDINGS SHOWS CAP MUCH WEAKER ATTM...ONLY 1.2C...AND CAPE OF 2333 J/KG. WITH LI OF -6 AHEAD OF COMPLEX AND 40 KT FEEDING INTO SYSTEM MCS WILL CONTINUE TO ROLL EAST THRU CWA. SRN END OF SYSTEM BOWING OUT AND REPORTS FROM SE KS SAYS 60 MPH LIKELY BEHIND THIS SYSTEM. MODELS DID NOT HANDLE THE SHORT WAVE CAUSING THIS WELL....TO NO SUPRISE. BUT WITH MCS FAR SOUTH FRONT WILL DROP INTO NRN ARK THIS AFTN AND EVE THREAT OF SVR SHOULD END FOR ONE NIGHT AT LEAST. AFTER MCS PASSES THRU TODAY...SKIES SHOULD REMAIN MO CLDY WITH TEMPS RECOVERING NO HIGHER THAN MID 70S ACROSS CWA. RIDDLE
In the hours before
Special weather statement, May 5, 8:15 AM CDT, 1 hour 28 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051715- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 812 AM CDT SUN MAY 5 1996 ....SEVERE THUNDERSTORM WATCH NUMBER 297 IN EFFECT UNTIL 1 PM... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 1 PM FOR ALL OF SOUTHWEST AND SOUTH CENTRAL MISSOURI. THE WATCH IS SOUTH OF A LINE FROM HARRISIONVILLE TO SEDALIA TO COLUBMIA AND WEST OF A LINE FROM VIENNA TO EMINENCE TO ALTON. CITIES INCLUDED AREA JOPLIN...SPRINGFIELD...NEVADA...BRANSON... WEST PLAINS...WARSAW...CAMDENTON...ROLLA...AND LEBANON. RIDDLE
Special weather statement, May 5, 8:39 AM CDT, 1 hour 4 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051715- SPECIAL WEATHER STATEMENT...CORRECTION TO INCLUDE 3 SE KS COUNTIES NATIONAL WEATHER SERVICE SPRINGFIELD MO 839 AM CDT SUN MAY 5 1996 ....SEVERE THUNDERSTORM WATCH NUMBER 297 IN EFFECT UNTIL 1 PM... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 1 PM FOR ALL OF SOUTHWEST AND SOUTH CENTRAL MISSOURI. THE WATCH ALSO INCLUDES BOURBON...CRAWFORD...AND CHEROKEE COUNTIES IN SOUTEAST KANSAS. THE WATCH IS SOUTH OF A LINE FROM HARRISONVILLE TO SEDALIA TO COLUBMIA AND WEST OF A LINE FROM VIENNA TO EMINENCE TO ALTON. CITIES INCLUDED AREA JOPLIN...SPRINGFIELD...NEVADA...BRANSON... WEST PLAINS...WARSAW...CAMDENTON...ROLLA...AND LEBANON IN MISSOURI AND PITTSBURG...FORT SCOTT...AND COLUMBUS IN KANSAS. RIDDLE
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 8:46 AM CDT | Severe Thunderstorm Warning | SGF | Miller | 59 min |
| May 5, 9:07 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Vernon | 68 min |
| May 5, 9:33 AM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dade | 57 min |
| May 5, 9:43 AM CDT | Flash Flood Warning | SGF | Maries, Miller | 6 hr |
| May 5, 9:51 AM CDT | Severe Thunderstorm Warning | SGF | Jasper | 69 min |
| May 5, 10:07 AM CDT | Severe Thunderstorm Warning | SGF | Polk | 68 min |
| May 5, 10:15 AM CDT | Severe Thunderstorm Warning | SGF | Dallas, Greene, Lawrence | 60 min |
| May 5, 10:24 AM CDT | Severe Thunderstorm Warning | SGF | Camden, Miller | 66 min |
| May 5, 10:24 AM CDT | Severe Thunderstorm Warning | SGF | Maries | 66 min |
| May 5, 10:28 AM CDT | Severe Thunderstorm Warning | SGF | Dade | 32 min |
| May 5, 10:38 AM CDT | Severe Thunderstorm Warning | SGF | Christian, Webster | 67 min |
| May 5, 10:38 AM CDT | Severe Thunderstorm Warning | SGF | Laclede | 67 min |
| May 5, 10:44 AM CDT | Tornado Warning | SGF | Dallas, Laclede | 46 min |
| May 5, 10:52 AM CDT | Severe Thunderstorm Warning | SGF | Stone | 68 min |
| May 5, 10:52 AM CDT | Severe Thunderstorm Warning | SGF | Wright | 68 min |
| May 5, 11:00 AM CDT | Severe Thunderstorm Warning | SGF | Barry | 45 min |
| May 5, 11:20 AM CDT | Severe Thunderstorm Warning | SGF | Phelps, Pulaski, Texas | 55 min |
| May 5, 11:20 AM CDT | Severe Thunderstorm Warning | SGF | Dent | 55 min |
| May 5, 11:22 AM CDT | Severe Thunderstorm Warning | SGF | Douglas, Ozark, Taney | 68 min |
| May 5, 11:34 AM CDT | Severe Thunderstorm Warning | SGF | Howell, Shannon | 56 min |
| May 5, 11:40 AM CDT | Severe Thunderstorm Warning | SGF | Christian | 35 min |
| May 5, 12:23 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Oregon, Shannon | 67 min |
Nearby
Flash Flood Warnings in Missouri, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.